Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 16, NWS Denver/Boulder, CO

May 15, 2010Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 15, 2010, 2:28 PM MDT for Weld County, Colorado. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2010, 2:28 PM MDT (20:28 UTC)
Expired
May 15, 2010, 3:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 3:05 PM MDTHAIL 1Eaton, CO
May 15, 3:17 PM MDTHAIL 15 Ne Eaton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WFUS55 KBOU 152028
TORBOU
COC123-152115-
/O.NEW.KBOU.TO.W.0016.100515T2028Z-100515T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 226 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 6 MILES
  NORTH NORTHWEST OF NUNN...OR 17 MILES NORTHEAST OF FORT COLLINS. 
ANOTHER TORNADO WAS REPORTED AT 216 PM 6 MILES SOUTH SOUTHEAST OF 
CARR. THESE STORMS WERE MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKPORT...
  PURCELL...PIERCE...NUNN...LUCERNE...GALETON...EATON...CARR...AULT
  AND NORTHERN GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4100 10461 4047 10454 4045 10483 4100 10491
TIME...MOT...LOC 2026Z 252DEG 5KT 4067 10479

$$
1 follow-up statement
438 
WWUS55 KBOU 152051
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
251 PM MDT SAT MAY 15 2010

COC123-152115-
/O.CON.KBOU.TO.W.0016.000000T0000Z-100515T2115Z/
WELD CO-
251 PM MDT SAT MAY 15 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR WEST
CENTRAL WELD COUNTY...

AT 248 PM MDT...TRAINED WEATHER SPOTTERS HAVE BEEN TRACKING SEVERAL 
FUNNEL CLOUDS MAINLY AROUND NUNN AND SOUTH TOWARD AULT. A COUPLE 
HAVE BRIEFLY TOUCHED THE GROUND. THESE STORMS ARE MOVING EAST AT 5 
MPH AND CONTINUE TO BUILD TOWARD THE SOUTH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ROCKPORT...PURCELL...PIERCE...NUNN...LUCERNE...GALETON...EATON...
CARR...AULT AND NORTHERN GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4100 10461 4047 10454 4045 10483 4100 10491
TIME...MOT...LOC 2048Z 252DEG 5KT 4068 10475

$$


KRIEDERMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 15, 2:25 AM MDT, 12 hours 3 minutes earlier.

Area forecast discussion, May 15, 2:25 AM MDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 AM MDT SAT MAY 15 2010

.SHORT TERM...MAIN UPPER LEVEL LOW IS OVER WRN COLORADO AND WILL
MOVE SLOWLY ENE ACROSS AREA BY THIS AFTN.  MEANWHILE A DISTURBANCE
HAS MOVED OUT AHEAD OF THE MAIN SYSTEM AND IS MOVING ACROSS NERN CO
EARLY THIS MORNING WITH SHOWER ACTIVITY ALONG THE WY BORDER AND OVER
THE FAR NERN PLAINS.  SHOULD SEE A LULL IN ACTIVITY THRU THE MID TO
LATE MORNING HOURS OVER THE PLAINS BEFORE SCT SHOWERS AND A FEW
TSTMS REDEVELOP BY EARLY AFTN AS COLD POOL ALOFT MOVES ACROSS THE
AREA.  IN THE MTNS AS MAIN LOW TRACKS ACROSS OROGRAPHIC COMPONENT
WILL BECOME BETTER THIS MORNING SO WILL KEEP SNOW ADVISORY GOING
THRU NOON ALTHOUGH BEST SNOWFALL MAY STAY GENERALLY NORTH OF I-70.
HIGHS TODAY OVER NERN WILL REMAIN BLO NORMAL DUE TO CLOUD COVER AND
REDEVELOPMENT OF PCPN BY MIDDAY.  FOR TONIGHT MAIN UPPER LEVEL
TROUGH WILL SLOWLY EXIT THE RGN WITH PCPN LINGERING OVER THE PLAINS
OVERNIGHT BEFORE GRADUALLY ENDING AFTER MIDNIGHT.  ELSEWHERE IN THE
MTNS AND CLOSER TO THE FOOTHILLS MOST PCPN SHOULD END BY EARLY
EVENING.

.LONG TERM...MODELS HAVE A WEAK UPPER TROUGH/CLOSED LOW OVER THE
NORTHERN GREAT PLAINS DOWN INTO EASTERN COLORADO SUNDAY MORNING AT
12Z.  THE FLOW ALOFT ON SUNDAY AND SUNDAY NIGHT IS NORTHWESTERLY FOR
THE FORECAST AREA.  ON MONDAY AND MONDAY NIGHT...AN UPPER RIDGE
MOVES ACROSS THE FORECAST AREA WITH LIGHT ZONAL FLOW ALOFT BOTH
PERIODS.  SUNDAY AND SUNDAY NIGHT...WEAK DOWNWARD SYNOPTIC SCALE
ENERGY IS PROGGED OVER THE FORECAST AREA.  THEN WEAK UPWARD MOTION
IS PROGGED MONDAY AND MONDAY NIGHT.  THE LOW LEVEL PRESSURE AND WIND
FIELDS POINT TO NORMAL DIURNAL WIND TRENDS SUNDAY INTO EARLY
MONDAY.  DECENT SOUTHEASTERLY BOUNDARY LAYER FLOW MOVES IT BY MONDAY
AFTERNOON AND CONTINUES WELL INTO THE LATER DAYS.  FOR MOISTURE
...SUNDAY IS PRETTY DRY OVER THE EAST...WITH A BIT MORE MOISTURE
OVER THE MOUNTAINS.  BY LATE DAY...THERE IS A BIT MORE AROUND OVER
ALL THE FORECAST AREA.  SAME GOES FOR MONDAY...MORE MOISTURE BY LATE
DAY.  MOISTURE INCREASES MONDAY NIGHT...ESPECIALLY IN THE LOWER AND
MID LEVELS OF THE PLAINS AND FOOTHILLS WITH THE INCREASING
SOUTHEASTERLY FLOW.  ALSO...UPPER LEVEL MOISTURE INCREASES OVER THE
WEST IN ADVANCE OF THE NEXT UPPER TROUGH.  PRECIPITABLE WATER VALUES
ARE IN THE 0.35 TO 0.45 INCH RANGE SUNDAY AND SUNDAY NIGHT.  THEY
INCREASE INTO THE 0.35 TO 0.55 INCH RANGE MONDAY...THEN THE 0.60 TO
0.80 INCH RANGE MONDAY NIGHT.  ON SUNDAY...THERE IS A BIT OF CAPE
OVER THE PLAINS OF THE FORECAST AREA LATE IN THE DAY.  THE CAPE IS
SLIGHTLY BETTER OVER THE SAME AREA MONDAY AFTERNOON AND EVENING.
LAPSE RATES ARE PRETTY STEEP LATE DAY SUNDAY...WITH A SLIGHT MID
LEVEL CAP IN PLACE.  MONDAY'S ARE A BIT STEEPER...BUT THE MID LEVEL
CAP IS A BIT STRONGER TOO.  THE QPF FIELDS HAVE A TAD OF MEASURABLE
PRECIPITATION ON SUNDAY INTO THE EVENING.  THEN IT IS DRY UNTIL
MONDAY AFTERNOON...WHERE THE EASTERN FORECAST AREA HAS SOME
MEASURABLE PRECIPITATION...WITH MORE ON THE GFS.  LATE MONDAY
NIGHT/TUESDAY MORNING...HAS THE MOST QPF INDICATED...AND THAT IS
OVER THE EASTERN TWO-THIRDS OF THE FORECAST AREA.  FOR POPS...WILL
GO 10%S LATE DAY SUNDAY OVER THE PLAINS...AND HIGH AREAS EAST OF THE
DIVIDE.  SAME FOR LATE DAY MONDAY...WITH 20%S OVER THE EASTERN
BORDER ZONES.  FOR TEMPERATURES...SUNDAY'S HIGHS LOOK 3.5 TO 5.0 C
WARMER THAN SATURDAY'S READINGS.  MONDAY'S HIGHS COME UP ANOTHER 2.5
TO 4.0 C FROM SUNDAY'S.  FOR THE LATER DAYS...TUESDAY THROUGH
FRIDAY...THE MEDIUM RANGE MODELS HAVE ANOTHER UPPER CLOSE LOW/TROUGH
MOVING INTO COLORADO TUESDAY NIGHT WELL INTO THURSDAY.  IT LOOKS
COOLER AND MORE WET WITH EACH SUCCESSIVE MODEL RUN.  WILL COOL OFF
TEMPERATURES GRIDS TUESDAY THROUGH THURSDAY...WITH KEEP POPS AT
"CHANCE" THROUGH WEDNESDAY NIGHT...THEN DROP THEM A BIT FOR THURSDAY
THROUGH FRIDAY.  IT LOOKS LIKE THE COOL...MOIST MAY WILL CONTINUE
FOR THE FORECAST AREA.

&&

.AVIATION...SKIES HAVE BEEN CLEARING EARLY THIS MORNING AND WITH LOW
T-TD SPREADS COULD SEE DEVELOPMENT OF STRATUS AND FOG BETWEEN 10Z
AND 14Z WITH LOCAL VISIBILITIES DOWN TO 1/2 MILE .  BY EARLY AFTN
WITH COLD POOL ALOFT OVER AREA WILL SEE SOME SCT SHRA AND ISOLD
TSTMS DVLP THRU 23Z.  IF A HEAVIER SHOWER WERE TO MOVE OVER THE
AIRPORT COULD BRIEFLY SEE MVFR CONDITIONS.  PCPN CHANCES SHOULD END
IN THE 01Z-02Z TIME PERIOD.  WINDS TODAY WILL BE LIGHT S TO SE THIS
MORNING AND THEN MORE ELY BY MIDDAY AND THEN NNE BY LATE AFTN.
DURING THE EVENING HOURS EXPECT DRAINAGE WINDS TO DVLP.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVSY UNTIL NOON
TODAY FOR THE NORTH CENTRAL MTNS ZONES 31..33 AND 34.

RPK/RJK
Hazardous weather outlook, May 15, 11:22 AM MDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1122 AM MDT SAT MAY 15 2010

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1122 AM MDT SAT MAY 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH WILL MOVE SLOWLY ACROSS THE AREA THROUGH THIS
EVENING AND WILL BRING SNOW SHOWERS TO THE MOUNTAINS.  ACCUMULATIONS
WILL RANGE FROM 2 TO 4 INCHES.  IN THE HIGHER VALLEYS AND FOOTHILLS
SCATTERED RAIN AND SNOW SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
DEVELOP BY EARLY AFTERNOON AND LINGER INTO THE EARLY EVENING HOURS.
OVER NORTHEAST COLORADO SCATTERED SHOWERS AND A FEW THUNDERSTORMS
WILL ALSO DEVELOP BY AFTERNOON AND LINGER THROUGH THE EVENING
HOURS.  THE STORMS MAY PRODUCE SOME BRIEF HEAVY RAIN AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARMER AND DRIER CONDITIONS WILL PREVAIL SUNDAY AND MONDAY AS A WEAK
HIGH PRESSURE SYSTEM MOVES OVER THE REGION. HOWEVER...THERE WILL BE
ENOUGH MOISTURE AND INSTABILITY FOR A FEW WEAK SHOWERS AND
THUNDERSTORMS. THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TUESDAY
BRINGING COOLER TEMPERATURES AND A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY. WARMER AND DRIER CONDITIONS
WILL THEN RETURN FOR THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

In the hours before

Special weather statement, May 15, 12:24 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1224 PM MDT SAT MAY 15 2010

COZ041-046-151900-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
1224 PM MDT SAT MAY 15 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE TO PENNY SIZE HAIL.  THIS
STORM WAS LOCATED 4 MILES NORTH OF KIOWA...OR 34 MILES SOUTHEAST OF
DENVER...MOVING EAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO KIOWA.

LAT...LON 3956 10441 3940 10426 3929 10454 3945 10462
TIME...MOT...LOC 1823Z 248DEG 11KT 3940 10447

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:24 PM MDTSpecial Weather StatementBOUArapahoe36 min
May 15, 1:56 PM MDTTornado WarningBOUAdams, Morgan, Weld18 min
May 15, 2:00 PM MDTTornado WarningBOUWeld30 min
May 15, 2:00 PM MDTTornado WarningBOUWeld30 min
May 15, 3:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.